Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 165, NWS Cheyenne, WY

August 18, 2016Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 18, 2016, 5:58 PM MDT for Morrill County, Nebraska. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2016, 5:58 PM MDT (23:58 UTC)
Expired
Aug 18, 2016, 6:30 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 155 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:00 PM MDTHAIL 1Bridgeport, NESIZE RANGED FROM NICKLE TO QUARTER
Aug 18, 6:00 PM MDTHAIL 1.75Bridgeport, NEPING PONG TO GOLF BALL SIZE HAIL OCCURRED FOR 5-10 MIN IN BRIDGEPORT.
Aug 18, 6:04 PM MDTHAIL 1Bridgeport, NE1 INCH AND SOME A TAD BIGGER.
Aug 18, 6:04 PM MDTHAIL 1.51 W Bridgeport, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 12.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2572 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS55 KCYS 182358
SVRCYS
NEC123-190030-
/O.NEW.KCYS.SV.W.0165.160818T2358Z-160819T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 630 PM MDT

* AT 557 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  NORTHPORT...OR 30 MILES SOUTH OF ALLIANCE...MOVING NORTHWEST AT 15
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BRIDGEPORT...NORTHPORT...BRIDGEPORT STATE RECREATION AREA AND SOUTH
  BAYARD JUNCTION.

* THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING
  ISSUED FOR CENTRAL MORRILL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4171 10294 4161 10301 4167 10335 4184 10327
TIME...MOT...LOC 2357Z 113DEG 13KT 4168 10308 

HAIL...1.00IN
WIND...60MPH
 
$$

MAZUR
2 follow-up statements
706 
WWUS55 KCYS 190005
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
605 PM MDT THU AUG 18 2016

NEC123-190030-
/O.CON.KCYS.SV.W.0165.000000T0000Z-160819T0030Z/
MORRILL NE-
605 PM MDT THU AUG 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR WEST CENTRAL MORRILL COUNTY...

AT 604 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHPORT...OR
30 MILES SOUTHWEST OF ALLIANCE...MOVING NORTHWEST AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...NORTHPORT...BRIDGEPORT STATE RECREATION AREA AND SOUTH
BAYARD JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4171 10298 4163 10301 4167 10335 4184 10327
TIME...MOT...LOC 0004Z 115DEG 12KT 4169 10310 

HAIL...1.50IN
WIND...60MPH
 
$$

MAZUR
782 
WWUS55 KCYS 190024
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
624 PM MDT THU AUG 18 2016

NEC123-190034-
/O.EXP.KCYS.SV.W.0165.000000T0000Z-160819T0030Z/
MORRILL NE-
624 PM MDT THU AUG 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MORRILL COUNTY
WILL EXPIRE AT 630 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4171 10298 4163 10301 4167 10335 4184 10327
TIME...MOT...LOC 0019Z 113DEG 13KT 4169 10310 

$$

MAZUR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:49 PM MDT, 9 minutes earlier.

Area forecast discussion, Aug 18, 5:49 PM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
549 PM MDT THU AUG 18 2016

.SHORT TERM...(This evening through Saturday)
Issued at 235 PM MDT Thu Aug 18 2016

The main concern with this portion of the forecast is how
widespread precipitation chances will be during the next 24 hrs
and how cold it will get on Saturday morning.

Tonight:
Latest radar loop was showing numerous showers and thunderstorms
developing within a broad scale upper level diffluence zone.
Latest MSAS/obs data was also showing some good low level
convergence mainly along and southeast of the Laramie Range. Weak
frontal boundary has now surged through Torrington and Wheatland
and areas north of Alliance. Temperatures have continued to
gradually drop behind this boundary. This boundary should surge
through the remainder of the forecast area this evening. Could
still see a few strong storms this evening with small hail and
gusty winds. Another concern is the heavy rain potential due to
slow movement of these storms. This shower and thunderstorm
activity should begin to weaken after sunset, but we may also see
some stratus develop due to the low level moisture increasing
behind the boundary.

Friday-Saturday:
Latest water vapor loop was showing a fairly strong shortwave
moving into northwest Montana. This looks to be the leading edge
of our surge of much colder air. Based on water vapor trends, this
feature may reach the northern half of our forecast area by
daybreak. This is faster than what the latest nam is suggesting.
We will have to keep an eye on this during the night. If this
boundary does moves through quicker we may see temperatures drop
quicker than expected during the day tomorrow with a really good
chance of rain following behind it. Temperatures may try to
recover during the late afternoon mainly in the northern half of
the area, but it will be a chilly day overall. High pressure then
builds south into the area friday night into Saturday morning.
This should bring much colder temperatures with overnight lows
possibly dropping near freezing in Laramie with mostly 30s to
around 40 elsewhere. In fact, this could be near record lows for
this time of year. Later shifts may need to issue and Frost
Advisory for the Laramie valley tomorrow night. After a cool start
Saturday should be a cool but a mostly sunny day.

.LONG TERM...(Saturday night through Thursday)
Issued at 235 PM MDT Thu Aug 18 2016

A seasonally benign period upcoming for the latter half of the
weekend and into early next week. Dry northwest flow over the CWFA
Saturday night will be replaced by a transitory ridge for Sunday and
Sunday Night. This will yield generally dry conditions Sunday and
Monday with temperatures warming back to seasonal normals on Sunday
and above normals for Monday. In fact high temperatures will warm
back into the 80s above 4000 feet, with 90s below on Monday. Monday
will need to be watched for the possibility of red flag conditions
in areas west of the Laramie Range. By Tuesday, both the ECMWF/GFS
advertise weak shortwave energy lifting northeast thru the CWFA
which will likely enhance convective chances in mountain locations.
Afternoon/evening thunderstorm chances will continue Tue-Thu as a
series of impulses rotate thru cyclonic flow around a stalled area
of low pressure located across southern Canada. High temperatures
will fall back into the 70s Wed-Thu as cooler air is advected into
the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 547 PM MDT Thu Aug 18 2016

Cold front moving into the area late this afternoon/evening will
bring northeast upsloping winds and increasing chances for
MVFR/IFR ceilings. Used latest HRRR forecast which has timing on
lower ceilings around 06Z or shortly thereafter. Lower ceilings
will last through the overnight hours into Friday morning before
lifting.

&&

.FIRE WEATHER...
Issued at 235 PM MDT Thu Aug 18 2016

Numerous showers and thunderstorms will tend to suppress critical
fire weather conditions during the next couple of days. May see
an occasional lightning from some of the convection this evening
which may start a fire or two. Otherwise, the next critical fire
weather conditions appear to develop early next week.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...CAH
AVIATION...GCC
FIRE WEATHER...REC
Hazardous weather outlook, Aug 18, 5:47 AM MDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
547 AM MDT THU AUG 18 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>108-117>119-191200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
547 AM MDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD
FRONT LATE THIS MORNING. SOME OF THESE THUNDERSTORMS MAY BECOME
STRONG TO MARGINALLY SEVERE THIS AFTERNOON AND THIS EVENING.
STRONG GUSTY WINDS AND HAIL ARE POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY NIGHT. SOME STRONG
THUNDERSTORMS ARE POSSIBLE NEAR THE COLORADO BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

WYZ109>116-191200-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
547 AM MDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD
FRONT THIS AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Local storm report, Aug 18, 1:31 PM MDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
131 PM MDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             10 S LUSK               42.62N 104.45W
08/11/2016  E1.00 INCH       NIOBRARA           WY   PUBLIC

&&

RCOX
Special weather statement, Aug 18, 5:18 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT THU AUG 18 2016

NEZ021-182345-
MORRILL NE-
518 PM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL COUNTY UNTIL
545 PM MDT...

AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
THE INTERSECTION OF HIGHWAY 385 AND 92...OR 32 MILES NORTHWEST OF
OSHKOSH...MOVING WEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...THE INTERSECTION OF HIGHWAY 385 AND 92 AND BROADWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4169 10284 4157 10280 4150 10307 4166 10314
TIME...MOT...LOC 2318Z 079DEG 8KT 4161 10292

MAZUR
Local storm report, Aug 18, 5:23 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
523 PM MDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             3 NW BROADWATER         41.63N 102.89W
08/18/2016  E0.25 INCH       MORRILL            NE   TRAINED SPOTTER

            HEAVY RAIN WITH WINDS OF AROUND 25 TO 30 MPH.

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:18 PM MDTSpecial Weather StatementCYSMorrill27 min
Aug 18, 5:31 PM MDTSevere Thunderstorm WarningCYSMorrill29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.